I'm on birth control and I'm spotting - what does this mean and why does it happen?

Spotting is usually nothing to worry about if you’re on the pill, but there are a few things you need to know.

Spotting or intermenstrual bleeding is defined as light bleeding during the times when you’re not menstruating. It is completely normal among women who are taking the pill. One study of women taking a combined contraceptive pill found that 24% of them experienced spotting in the first three months, decreasing to 4% thereafter.

 

Some pills such as those containing only progesterone are more likely to cause spotting compared to those that also contain estrogen. That’s because estrogen balances the lining of the uterus and if there is too little estrogen, the endometrial tissues can shed and cause spot bleeding.

 

If you experience spotting, it’s usually nothing to worry about. Most women only experience intermenstrual bleeding during the first three months of taking a new pill. It usually goes away thereafter, but if bleeding continues or you experience heavy blood loss between periods, it’s best to contact your healthcare provider.

 

What can I do to stop breakthrough bleeding?

If spotting continues or it becomes bothersome, there are a couple of things you can do.

  • Switch to a different contraceptive method. You could try a different contraceptive pill that contains a higher dose of estrogen.
  • If you are currently on the mini-pill, you could take a low-dose of estrogen to stop intermenstrual bleeding. Speak to your doctor about that option. 
  • A small study found that women on norethindrone (a progesterone-only pill) experienced less breakthrough bleeding than those on other oral contraceptives.

 

When spotting is not related to the oral birth control

Women who experience intermenstrual bleeding whilst on the pill usually have nothing to worry about. But there are some cases of spotting which may require medical attention.

  • Pregnancy. In some cases, pregnancy can cause spotting. If you’ve missed taking a few contraceptive pills or have recently come off the pill, you could be pregnant. You can purchase a pregnancy test from a pharmacy or supermarket to check.
  • Infections. If you notice other symptoms such as pain in the lower abdomen or vaginal discharge alongside spotting, you may have an infection. It’s time to see a doctor.
  • Stress. Stressful situations increase the level of a hormone called cortisol which can interfere with your body’s natural defense mechanisms and hamper immune system responses. High levels of stress have also been associated with heavier periods.

 

References

  1. Wright, K. P., & Johnson, J. V. (2008). Evaluation of extended and continuous use oral contraceptives. Therapeutics and clinical risk management, 4(5), 905–911. https://doi.org/10.1186/s12905-019-0766-610.2147/tcrm.s2143
  2. Dean, J., Kramer, K., Akbary, F., Wade, S., Hüttemann, M., Berman, J., & Recanati, M. (2019). Norethindrone is superior to combined oral contraceptive pills in short-term delay of menses and onset of breakthrough bleeding: a randomized trial. BMC Women's Health, 19/1. https://doi.org/10.1186/s12905-019-0766-6
  3. Amabebe, E., & Anumba, D. (2018). Psychosocial Stress, Cortisol Levels, and Maintenance of Vaginal Health. Frontiers in endocrinology, 9, 568. https://doi.org/10.3389/fendo.2018.00568
  4. “Dysfunctional uterine bleeding.” (2019). Retrieved October 18, 2019, from <https://ndnr.com/endocrinology/dysfunctional-uterine-bleeding/>

Your trusted online doctor

Free shipping on all orders
Order now for delivery on Wednesday